cDiver.net Logo

0

"I'm Scared to Death of the Fentanyl Patch"

May 27, 2009

 

By Jane Mundy

Trail, BC — Tony was a commercial diver for 25 years until a year ago when he was diagnosed with bone necrosis (dysbaric osteonecrosis), a painful disease that is well known as a long term consequence of diving. To help manage the pain, his doctor first prescribed morphine then he started wearing the fentanyl patch. “I am scared to death of these fentanyl Duragesic patches,” says Tony.

“I was on slow-release morphine before getting the patch but I was so tired of taking pills that my doctor suggested I try the fentanyl,” says Tony. “I thought it would be a good alternative rather than swallowing so many pills three times a day. But in retrospect I would rather be on the pills—I had more energy and they are probably safer.

“At first the fentanyl patch seemed to be working well but sometimes I would get ‘cold’ patches, meaning they wouldn’t last the 3 days. [The Duragesic fentanyl patch is supposed to be changed every 3 days]. I would get anywhere from 12 to 48 hours of relief but occasionally I would get a ‘hot’ patch and not change it for 5 days. I was used to changing it every 3 days no matter what. If I changed the patch more than that, my doctor might think I was abusing the drug.” Consequently, Tony often endured pain for one or two days…

“The last time I had a hot patch I was extremely lethargic and slept most of the time,” he explains. “When it first happened I had no idea what was going on. I definitely had no pain when I wore a hot patch. But I just feel dopey all the time and it takes me a long time to wake up in the morning

I was on the same dosage for about 8 months and then my doctor upped the amount to 125 micrograms–from 100 micrograms,” says Tony. “I mentioned this problem—that all patches are not created equally– to my doctor and he had no comment; in other words he doesn’t have a solution. I think that he believes the manufacturer rather than his patient, like many doctors will do. 

I talked to my doctor about coming off the patch but he thinks it will be a step backwards—I think it might have something to do with the medical profession getting a kickback from the Duragesic patch manufacturer. I would like to change doctors but that is pretty much impossible here in British Columbia, at least right now.

I really don’t know what to do because I am scared to death of these damn things: I don’t know what is in store every time I put one on. I have made a point of not changing them in the evening before bed: I am afraid of getting a hot patch and not making it through the night. 

The bottom line is that I believe this is a dangerous drug and it should come off the market. To anybody wearing these patches: whatever you do, don’t change them before going to bed; that is the worst and the most dangerous time. “

About Author

wpengine

This is the "wpengine" admin user that our staff uses to gain access to your admin area to provide support and troubleshooting. It can only be accessed by a button in our secure log that auto generates a password and dumps that password after the staff member has logged in. We have taken extreme measures to ensure that our own user is not going to be misused to harm any of our clients sites. View all posts by wpengine →

Leave a Reply

Login to your account

Can't remember your Password ?

Register for this site!